Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Sioux Falls, SD

May 30, 1998Sioux County, Iowa; Lincoln County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1998, 10:08 PM CDT for Sioux County, Iowa; Lincoln County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 1998, 10:08 PM CDT (03:08 UTC)
Expired
May 30, 1998, 10:40 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Sioux County, IA, Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 8:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3693 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
1.3
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 310308 RRA
SVRFSD
IAC167-SDC083-310340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA
  SIOUX COUNTY IN NORTHWESTERN IOWA

* UNTIL 1040 PM CDT

* AT 1006 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED DAMAGING WINDS 22 MILES SOUTHEAST OF SIOUX FALLS OR 10
  MILES NORTHWEST OF ROCK VALLEY MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK VALLEY              AROUND 1015 PM CDT
  FAIRVIEW                 AROUND 1015 PM CDT
  CARMEL                   AROUND 1020 PM CDT
  HULL                     AROUND 1025 PM CDT
  SIOUX CENTER             AROUND 1030 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


SEVER&E THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:10 PM CDT, 58 minutes earlier.

Area forecast discussion, May 30, 9:10 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT SAT MAY 30 1998

LN OF SVR TSTMS NOW TURNING SEWD INTO SE SD WITH TORNADOES RPTD W OF
FSD. WL HAVE TO UPDATE AGAIN AFT LN PASSES BUT IN THE MEANTIME PRETTY
NASTY. PREV FCST IN THE BALLPARK.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, May 30, 9:30 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AS
THE THREAT OF SEVERE WEATHER HAS MOVED EAST...
AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER.

RSR
Special weather statement, May 30, 9:30 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AS
THE THREAT OF SEVERE WEATHER HAS MOVED EAST...
AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER.

RSR
Special weather statement, May 30, 9:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO AND SEVERE THUNDERSTORM WATCHES PREVIOUSLY IN EFFECT
FOR EASTCENTRAL SOUTH DAKOTA HAVE BEEN CANCELLED. THIS CANCELLED
COUNTIES INCLUDE...

AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER...
BEADLE...JERAULD..SANBORN...KINGSBURY...AND BROOKINGS.

RSR
Special weather statement, May 30, 9:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SAT MAY 30 1998

...TORNADO WATCH CANCELLED FOR SOME COUNTIES IN EASTCENTRAL SOUTH
DAKOTA...

THE TORNADO AND SEVERE THUNDERSTORM WATCHES PREVIOUSLY IN EFFECT
FOR EASTCENTRAL SOUTH DAKOTA HAVE BEEN CANCELLED. THIS CANCELLED
COUNTIES INCLUDE...

AURORA...DAVISON...HANSON...DOUGLAS...SANBORN...AND MINER...
BEADLE...JERAULD..SANBORN...KINGSBURY...AND BROOKINGS.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:01 PM CDTSevere Thunderstorm WarningFSDLyon34 min
May 30, 7:23 PM CDTSevere Thunderstorm WarningFSDBeadle32 min
May 30, 7:40 PM CDTSevere Thunderstorm WarningFSDSanborn30 min
May 30, 7:44 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson31 min
May 30, 8:12 PM CDTTornado WarningFSDHanson33 min
May 30, 8:24 PM CDTSevere Thunderstorm WarningFSDMiner31 min
May 30, 8:32 PM CDTTornado WarningFSDMcCook33 min
May 30, 8:45 PM CDTTornado WarningFSDHanson35 min
May 30, 9:04 PM CDTTornado WarningFSDMcCook36 min
May 30, 9:09 PM CDTSevere Thunderstorm WarningFSDLake, Moody31 min
May 30, 9:20 PM CDTTornado WarningFSDMinnehaha50 min
May 30, 9:28 PM CDTTornado WarningFSDTurner32 min
May 30, 9:48 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
May 30, 9:56 PM CDTTornado WarningFSDLincoln24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.